Aspirin Toxicity in Dogs
Aspirin, a non-steroidal anti-inflammatory medication, has beneficial effects including anti-platelet, anti-inflammatory, and analgesic properties. However, it can also be toxic. Once ingested, aspirin forms salicylic acid, which is then distributed throughout the body.
Dog owners must therefore follow their veterinarian's orders strictly if they use aspirin for any reason.
The condition or disease described in this medical article can affect both dogs and cats. If you would like to learn more about how this disease affects cats, please visit this page in the PetMD health library.
Symptoms and Types
One of the first noticeable signs is loss of appetite. Other signs include vomiting, diarrhea, and intestinal hemorrhage brought on by ulceration in the stomach and small intestines. The central nervous system is affected and the dog may have trouble walking, appear weak and uncoordinated, or even collapse. Loss of consciousness and sudden death can also occur.
Since nontoxic levels can produce these symptoms, owners should monitor for any digestive problems or change in behavior when giving their dog aspirin for any medical reason. If a significant amount of aspirin is ingested, emergency treatment is necessary.
If you know or suspect your dog has ingested aspirin, diagnostic tests should focus on the severity of the toxicity. A blood sample will be taken to assess cell counts and serum chemistries. Usually the dog is anemic and has electrolyte abnormalities. Additional blood may also be taken to assess its clotting ability.
Irritating tissue with a great deal of some type of fluid
A cell that aids in clotting
Extreme loss of blood
The digestive tract containing the stomach and intestine
Anything having to do with the stomach
Any medication that is designed to aid in relieving pain without being a sedative.
Courtesy of petmd.com Original Article